Alert archive / Kansas / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Wichita, KS

May 25, 2020McPherson County, Rice County, Kansas

NWS Wichita, KS issued this areal flood warning at May 25, 2020, 1:20 AM CDT for McPherson County, Rice County, Kansas. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 1:20 AM CDT (06:20 UTC)
Expired
May 25, 2020, 10:15 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:55 AM CDTHEAVY RAIN 2.912 W Lyons, KS.
May 25, 3:55 AM CDTHEAVY RAIN 2.912 W Lyons, KS
May 25, 9:05 AM CDTHEAVY RAIN 1.387 S Windom, KS24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS43 KICT 250620
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
120 AM CDT Mon May 25 2020

KSC113-159-251515-
/O.NEW.KICT.FA.W.0021.200525T0620Z-200525T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Rice KS-
120 AM CDT Mon May 25 2020

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Southern McPherson County in central Kansas...
  Rice County in central Kansas...

* Until 1015 AM CDT Monday.

* At 118 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Up to one inch of rain has
  already fallen.

* Some locations that will experience flooding include...
  Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton,
  Little River, Chase, Bushton, Geneseo, Alden, Windom, Raymond,
  Frederick, Mcpherson Airport and Silica.

Additional rainfall amounts of up to 3 inches are possible in the 
warned area.

This includes Interstate 135 between Mile Markers 44 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3852 9792 3842 9792 3843 9737 3818 9737
      3817 9814 3816 9815 3817 9847 3852 9848

$$

METZGER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 25, 12:52 AM CDT, 28 minutes earlier.

Area forecast discussion, May 25, 12:52 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1252 AM CDT Mon May 25 2020

.SHORT TERM...(This evening through Monday night)
Issued at 309 PM CDT Sun May 24 2020

A compact convectively-induced mid-level circulation is currently
rotating northeast across northeast KS. This feature coupled with an
increasingly moist/unstable and uncapped airmass is supporting
scattered thunderstorm activity, mainly across northeast KS and
points northeastward. Thinking brunt of activity associated with
this feature will likely remaining northeast of the forecast area
this afternoon.

Attention then turns to scattered/numerous thunderstorm potential
this evening and overnight after about 4-5 PM, especially northwest
of the KS Turnpike corridor. The culprits are a strong frontal zone
approaching from the northwest, in concert with a deep western CONUS
trough approaching slowly from the west, amidst a
moist/unstable/weakly capped airmass. Combination of strong/fat
instability and weak to modest deep layer shear should support at
least embedded supercell structures, with a large hail/damaging wind
threat, especially before about 10 PM. Additionally, per latest
observational trends and RAP short-term forecast soundings, cannot
rule out an isolated tornado threat across central KS, where
enhanced backed flow exists just north of returning rich
moisture/instability.

Over time through the evening, veer-back deep layer shear profile in
concert with big cold pools and mid-upper flow oriented parallel to
the frontal zone should support numerous storm mergers, with main
hazards transitioning to pockets of marginally severe hail, damaging
winds, and very heavy rainfall. Localized flash flooding is
possible. Severe threat should continue to drop off through about 2
AM.

Scattered to numerous showers and thunderstorms are likely Monday
through Monday evening across much of the area, as the frontal zone
continues to move slowly east across the region, amidst a moist and
uncapped airmass. Rather meager instability owing to poor mid-level
lapse rates should limit the severe threat, although pockets of very
heavy rainfall are likely given the deep warm and moist
atmosphere.

.LONG TERM...(Tuesday through Sunday)
Issued at 309 PM CDT Sun May 24 2020

Seasonably cool temperatures and periodic shower/thunderstorm
chances will persist across the region Tuesday through Thursday, as
the western CONUS upper trough eventually stalls across the Southern
Plains. The threat for widespread heavy rainfall and severe weather
will likely be low during this period given meager instability,
shear, and forcing. Daytime high temperatures look mostly in the
70s. Mostly dry and warmer weather should return Friday through next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1251 AM CDT Mon May 25 2020

Challenging aviation forecast. Outflow from storm complex in
central KS is intersecting outflow from southwest KS and northern
OK storms. This may spawn new/renewed development in the vicinity
of KHUT and KICT around the onset of the forecast. While storms
intensities have waned, still potential for rogue gust to around
50kts and intense rainfall rates that could briefly drop vsbys to
around 1/4sm with strongest storms. With no clear cut axis of
higher instability/moisture, hard pressed to know for sure how
long and/or which way storms will go overngt - with a wide variety
of model solutions. Generally waned precipitation towards
daybreak, with another round starting late morning in KRSL, that
should work into southeast KS by late afternoon. -Howerton

&&

.HYDROLOGY...
Issued at 309 PM CDT Sun May 24 2020

Slow-moving scattered to numerous thunderstorms will likely
support a handful of areal and/or flash flood warnings across
mainly central KS this evening and overnight. The heavy rainfall
threat will shift and expand eastward for Monday afternoon-
evening, with additional flood and/or flash flood warnings
possible through central and eastern KS. Modest rises on area
rivers and streams are likely, which could support some river
flood warnings. Worst case scenario rainfall brings numerous river
forecast points into minor and moderate flooding across central
and eastern Kansas. Will continue to monitor area rivers and
streams for possible flood warnings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  71  58  73 /  40  80  50  40
Hutchinson      62  68  56  73 /  80  80  40  30
Newton          62  70  57  72 /  50  80  50  40
ElDorado        64  71  58  73 /  40  80  70  50
Winfield-KWLD   64  71  58  73 /  40  80  60  50
Russell         57  64  51  75 /  90  60  20  20
Great Bend      58  64  52  74 /  90  60  20  20
Salina          61  69  56  73 /  80  80  50  30
McPherson       61  69  56  72 /  80  80  50  30
Coffeyville     65  75  62  76 /  40  80  70  70
Chanute         65  75  62  75 /  40  80  80  70
Iola            66  75  62  76 /  40  80  70  70
Parsons-KPPF    65  75  62  75 /  40  80  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ032-033-047>053-
067>070-082-083-091>094.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
346 PM CDT Sun May 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
346 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected this evening,
mainly across central Kansas. The strongest activity will be capable
of large hail and damaging winds, along with perhaps an isolated
tornado or two. Pockets of very heavy rainfall are likely, which may
lead to localized flash flooding. The hail and isolated tornado
threat will diminish by around 10 PM, with heavy rainfall and 50 to
60 mph winds remaining possible through about 3 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected once
again across the region Monday afternoon and evening. The primary
threat will be pockets of heavy rainfall, which may lead to
localized flash flooding.

Periodic shower and thunderstorm chances will persist across the
region Tuesday through Thursday. The threat for severe weather will
likely be low during this period, although pockets of heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through about 10 PM across mainly
central Kansas. Rainfall reports are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 24, 10:31 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
1031 PM CDT Sun May 24 2020

KSZ032-033-048-049-250415-
Ellsworth KS-Russell KS-Lincoln KS-Saline KS-
1031 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Russell County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 1115 PM CDT.

* At 1028 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from near Salina to 5 miles northwest of Russell...
  and moving northeast at 40 mph.

Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Russell, Ellsworth, Wilson, Kanopolis, Lincoln, Assaria,
  Gypsum, Lucas, Gorham, Sylvan Grove, Brookville, Smolan, Luray,
  Dorrance, Beverly, New Cambria, Barnard, Milberger and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3922 9793 3896 9793 3896 9738 3873 9737
      3868 9746 3870 9904 3913 9904 3913 9849
      3922 9849
TIME...MOT...LOC 0331Z 246DEG 60KT 3889 9761 3893 9894

VAUGHAN
Local storm report, May 24, 10:42 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     3 SW SALINA             38.78N 97.65W
05/24/2020  M67 MPH          SALINE             KS   ASOS

            ASOS STATION KSLN SALINA.

&&
Special weather statement, May 24, 11:14 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
1114 PM CDT Sun May 24 2020

KSZ032-033-047>051-250500-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
1114 PM CDT Sun May 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Northern McPherson County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southern Lincoln County in central Kansas...
  Barton County in central Kansas...
  Saline County in central Kansas...

* Until midnight CDT.

* At 1111 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from near New Cambria to 5 miles northeast of
  Hoisington...and moving southeast at 35 mph.

Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Great Bend, Russell, Lyons, Lindsborg, Ellsworth,
  Hoisington, Ellinwood, Wilson, Claflin, Kanopolis, Marquette,
  Little River, Chase, Holyrood, Assaria, Gypsum, Bushton, Geneseo
  and Brookville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3888 9891 3896 9848 3896 9741 3893 9737
      3856 9737 3843 9768 3824 9847 3826 9847
      3826 9880
TIME...MOT...LOC 0412Z 315DEG 55KT 3889 9744 3856 9870

VAUGHAN
Local storm report, May 24, 11:15 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1115 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      SALINA                  38.82N 97.62W
05/24/2020                   SALINE             KS   EMERGENCY MNGR

            WATER OVER NUMEROUS ROADS ACROSS SALINA WITH
            HEAVY RAIN STILL OCCURRING.

&&
Special weather statement, May 25, 12:02 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1202 AM CDT Mon May 25 2020

KSZ047>052-250545-
Ellsworth KS-Rice KS-McPherson KS-Marion KS-Barton KS-Saline KS-
1202 AM CDT Mon May 25 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Marion County in central Kansas...
  Barton County in central Kansas...
  Southern Saline County in central Kansas...

* Until 1245 AM CDT.

* At 1200 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Gypsum to near Olmitz...and moving east at 10 mph.

Hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.

* Locations impacted include...
  Salina, Great Bend, Mcpherson, Lyons, Lindsborg, Ellsworth,
  Hillsboro, Hoisington, Sterling, Ellinwood, Marion, Moundridge,
  Inman, Galva, Canton, Claflin, Kanopolis, Florence, Marquette and
  Little River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9849 3873 9849 3877 9737
      3861 9737 3861 9693 3852 9693 3852 9682
      3820 9684 3817 9845 3826 9847 3826 9903
TIME...MOT...LOC 0501Z 253DEG 9KT 3869 9737 3856 9897

VAUGHAN
Special weather statement, May 25, 12:46 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
1246 AM CDT Mon May 25 2020

KSZ047-048-050>052-067-068-250615-
Ellsworth KS-Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
Barton KS-
1246 AM CDT Mon May 25 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Ellsworth County in central Kansas...
  Reno County in south central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Harvey County in south central Kansas...
  Marion County in central Kansas...
  Barton County in central Kansas...

* Until 115 AM CDT.

* At 1243 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from near Ramona to 7 miles southwest of
  Ellinwood...and moving southeast at 40 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Hutchinson, Newton, Great Bend, Mcpherson, Lyons, Hesston,
  Lindsborg, Hillsboro, Hoisington, South Hutchinson, Sterling,
  Ellinwood, Halstead, Marion, North Newton, Moundridge, Sedgwick,
  Inman, Buhler and Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Rain rates of up to 3 inches an hours have been reported
with these storms.  Localized flooding is likely with the heavy
rain.  Be prepared to move to high ground should flooding occur.

&&

LAT...LON 3870 9872 3871 9793 3861 9792 3859 9693
      3852 9693 3852 9682 3809 9684 3809 9715
      3791 9717 3790 9847 3826 9847 3826 9900
TIME...MOT...LOC 0544Z 294DEG 34KT 3857 9698 3826 9866

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 24, 7:41 PM CDTSpecial Weather StatementICTOttawa34 min
May 24, 8:02 PM CDTSevere Thunderstorm WarningICTLincoln, Saline47 min
May 24, 8:09 PM CDTSpecial Weather StatementICTLincoln36 min
May 24, 8:16 PM CDTSpecial Weather StatementICTEllsworth29 min
May 24, 8:26 PM CDTSevere Thunderstorm WarningICTLincoln, Russell51 min
May 24, 8:39 PM CDTSpecial Weather StatementICTSaline36 min
May 24, 8:47 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell43 min
May 24, 9:02 PM CDTSpecial Weather StatementICTSaline28 min
May 24, 9:25 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline65 min
May 24, 9:51 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell, Saline12 hr
May 24, 10:03 PM CDTSpecial Weather StatementICTBarton, Russell27 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 24, 10:31 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell, Saline44 min
May 24, 10:50 PM CDTFlash Flood Warning Considerable damage threatICTEllsworth, Lincoln, Saline4 hr
May 24, 11:14 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice, Saline46 min
May 24, 11:35 PM CDTAreal Flood WarningICTEllsworth, McPherson, Saline12 hr
May 25, 12:02 AM CDTSpecial Weather StatementICTBarton, Ellsworth, McPherson, Marion, Rice43 min
May 25, 12:17 AM CDTFlash Flood Warning Considerable damage threatICTMcPherson, Saline4 hr
May 25, 12:46 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Harvey, McPherson, Marion, Reno and 1 more29 min
May 25, 1:25 AM CDTSpecial Weather StatementICTMcPherson, Marion, Reno, Rice65 min
May 25, 1:30 AM CDTRiver Flood WarningICTSaline8 hr
May 25, 9:36 AM CDTAreal Flood WarningICTLincoln, Saline24 hr
May 25, 2:05 PM CDTRiver Flood WarningICTSaline12 hr

Nearby

Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.